Alert archive / Virginia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 79, NWS Wakefield, VA

July 2, 2004City of Chesapeake, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Jul 2, 2004, 4:36 PM EDT for City of Chesapeake, Virginia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2004, 4:36 PM EDT (20:36 UTC)
Expired
Jul 2, 2004, 5:00 PM EDT
In force
24 min
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

County City of Chesapeake, VA

The radar

The Norfolk radar (KAKQ), 80 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 8.6 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2004-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2854 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2004-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2854 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
703 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KAKQ 022036
SVRAKQ
VAC550-022100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
436 PM EDT FRI JUL 2 2004

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CITY OF CHESAPEAKE IN SOUTHEAST VIRGINIA

* UNTIL 500 PM EDT

* AT 431 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MOUNT PLEASANT...OR ABOUT NEAR GREAT BRIDGE...AND MOVING SOUTH AT 5
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HICKORY BY 445 PM EDT
  8 MILES NORTHEAST OF NORTHWEST BY 500 PM EDT

LAT...LON 3675 7628 3676 7627 3678 7622 3675 7617
      3676 7616 3670 7608 3668 7608 3666 7613
      3656 7613 3656 7621

$$

REILLY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:07 PM EDT, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 2, 3:07 PM EDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
307 PM EDT FRI JUL 2 2004

.SYNOPSIS...BERMUDA RIDGE TO SET UP SHOP ACROSS RGN THRU HOLIDAY
WKEND AND BEYOND. COUPLE OF BNDRYS APPRCH RGN ERLY NXT WEEK BUT
MAY NEVER MAKE IT THRU FA. NEXT SGNFCNT THREAT FOR PCPN COMES BY MID
WEEK AS STRNGR SYSTM APPRCHS RGN.

&&

.SHORT TERM...WK MSTR & WND CONVERGENCE RESULTING IN ONGOING TSRA.
WILL LEAN TOWARD GFS SOLN ONCE AGAIN SINCE ETA CONTS TO GENERATE PCPN
AFTR 00Z OVR CNTRL VA. XPCT ONGOING TSRA MAINLY DIURNAL AND SHUD
DSPT AFTR SS.

OFFSHORE RIDGE BUILDS W ON SAT...WRMG UP AIRMASS A BIT. THUS...CHC
FOR PCPN WILL BE LESS THAN PREVIOUS DAYS. XPCT DELMARVA TO REMAIN DRY
THUS HAVE TAKEN OUT POPS THEE. ELSEWHERE...LWRD TO ISLTD POPS FROM
CHES BAY TO I95. CHC POPS I95 ON WEST.

BNDRY APPRCHS FROM SW SAT NITE...SO WILL KEEP CHC POPS MOST OF THE
RGN EXCPT DELMARVA WHICH SHUD REMAIN DRY. MSTR INCRS SUN COMBINES
WITH HTNG TO PRODUCE SCT POPS.

&&

.LONG TERM...AOB CLIMO POPS MON AS WRLY FLOW SETS IN. ANTHR BNDRY
APPRCHS MON NITE...STALLS ON TUE...THEN RETURNS AS WRM FRNT N OF
RGN TUE NITE. BY WED...GULF MSTR RETURNS AHEAD OF ANTHR UPR LVL
SYSTM. THUS WILL HAVE CHC POPS IN WED. WRM & DRY THU & FRI.

&&

.AVIATION...MAINLY VFR IN SHORT TERM...LCL MVFR AND TSRA NXT SVRL
HRS. LCL IFR CNDTNS DUE TO PSBL LOW CLDS & FOG...SPCLLY IVOF KSBY.

&&

.MARINE...NO FLAGS XPCTD. WNDS & SEAS BEHAVING PER A TYPICAL SUMMER
DAY ACROSS THE RGN. WNDS & SEAS TO INCRS BY SUN AHEAD OF NXT BNDRY...
BUT STILL REMAIN BLO SCA ATTM. LOW RIP CRNT THREAT.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
VA...NONE.
NC...NONE.
MARINE...NONE.

&&

.PRELIMINARY POINT TEMPS/POPS...
SBY   65  87  66  86 /  30  10  10  30
OXB   69  84  67  83 /  30  10  10  30
WAL   69  86  70  84 /  30  10  10  30
FVX   69  89  69  88 /  30  30  30  40
RIC   70  88  70  87 /  30  20  30  40
PTB   70  89  70  89 /  30  20  30  40
AKQ   70  90  70  89 /  30  20  30  40
PHF   72  89  69  87 /  30  20  20  30
ORF   72  86  72  86 /  30  20  20  30
ECG   71  86  71  86 /  30  20  20  30
&&

44/18
Hazardous weather outlook, Jul 2, 5:30 AM EDT, 11 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT FRI JUL 02 2004

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-030900-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER
MD-ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-NORTHUMBERLAND
VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-POWHATAN VA-PRINCE EDWARD
VA-PRINCE GEORGE VA-RICHMOND VA-SOMERSET MD-SOUTHAMPTON VA-SUFFOLK
VA-SURRY VA-SUSSEX VA- VIRGINIA BEACH VA-WESTERN CURRITUCK
NC-WESTMORELAND VA-WICOMICO MD-YORK VA-
530 AM EDT FRI JUL 02 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.

.DAY ONE...TODAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

FORECASTER ID
33

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND  STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Jul 2, 1:12 PM EDT, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
112 PM EDT FRI JUL 2 2004

VAZ086-021745-
MATHEWS VA-
112 PM EDT FRI JUL 2 2004

...STRONG THUNDERSTORM MOVING ACROSS MATHEWS COUNTY...

AT 112 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTH OF MATHEWS...OR ABOUT OVER
DELTAVILLE...MOVING SOUTHEAST AT 5 MPH. THE STRONG THUNDERSTORMS WILL
BE NEAR HUDGINS AT 120 PM EDT...REDART...AND...GWYNN AT 130 PM EDT...
DIGGS AT 140 PM EDT.

RAINFALL RATES OF UP TO ONE INCH PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

44
Special weather statement, Jul 2, 2:34 PM EDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
234 PM EDT FRI JUL 2 2004

VAZ084-091-094-021900-
GLOUCESTER VA-NEWPORT NEWS/HAMPTON VA-YORK VA-
234 PM EDT FRI JUL 2 2004

...STRONG THUNDERSTORM MOVING INTO THE PENINSULA...

AT 232 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES EAST OF GLOUCESTER POINT...MOVING SOUTH
AT 10 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR MARYUS AT 240 PM
EDT...ACHILLES AT 245 PM EDT...GLOUCESTER POINT AT 250 PM EDT...
SEAFORD...AND...HORNSBYVILLE AT 300 PM EDT.

WIND GUSTS UP TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.
RAINFALL RATES OF UP TO ONE INCH PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

GINGRICH
Special weather statement, Jul 2, 3:41 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
341 PM EDT FRI JUL 2 2004

VAZ084-022015-
GLOUCESTER VA-
341 PM EDT FRI JUL 2 2004

...STRONG THUNDERSTORM MOVING THROUGH GLOUCESTER COUNTY...

AT 336 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF GLOUCESTER COURTHOUSE.  THE
STORM WAS DRIFTING SOUTH AT 5 TO 10 MPH. THE STRONG THUNDERSTORM
WILL BE NEAR ARK AT 410 PM EDT.

WIND GUSTS UP TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.
RAINFALL RATES OF UP TO ONE INCH PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

GINGRICH
Special weather statement, Jul 2, 3:54 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
354 PM EDT FRI JUL 2 2004

MDZ024-025-022045-
INLAND WORCESTER MD-MARYLAND BEACHES MD-
354 PM EDT FRI JUL 2 2004

...STRONG THUNDERSTORMS OVER NORTHERN PORTIONS OF WORCESTER COUNTY
AND OCEAN CITY...

AT 351 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL WORCESTER COUNTY...OR ABOUT 13 MILES
WEST OF OCEAN CITY...MOVING SOUTHEAST AT 10 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR NEWARK...AND...BERLIN AT 405 PM EDT...
IRONSHIRE AT 410 PM EDT.

WIND GUSTS UP TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.
RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

GINGRICH
Local storm report, Jul 2, 4:03 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
403 PM EDT FRI JUL 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TSTM WND DMG     CARDINAL                37.42N 76.38W
07/02/2004                   MATHEWS            VA   LAW ENFORCEMENT

            TREES DOWN NORTH RIVER RD

&&

REILLY
Special weather statement, Jul 2, 4:21 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
421 PM EDT FRI JUL 2 2004

VAZ097-098-022045-
CHESAPEAKE VA-VIRGINIA BEACH VA-
421 PM EDT FRI JUL 2 2004

...STRONG THUNDERSTORMS OVER PORTIONS OF VIRGINIA BEACH AND
CHESAPEAKE...

AT 416 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF KEMPSVILLE...MOVING
SOUTHWEST AT 5 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR MOUNT
PLEASANT AT 440 PM EDT.

WIND GUSTS UP TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.
RAINFALL RATES OF AROUND ONE INCH PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

GINGRICH

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 1:30 PM EDTSevere Thunderstorm WarningAKQMathews30 min
Jul 2, 1:38 PM EDTSpecial Marine WarningAKQ52 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.